The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Anyone on Lexapro or Zoloft? Any advice would be great!


#1

Anyone on Lexapro or Zoloft for their migraine prevention? I’m very sensitive to meds and my doctor recommended either of these two because they seem to be well tolerated by most people and cause less side effects. Any advice from someone taking either of these two would be appreciated!


#2

Yes, I’m on Lexapro, but have been for years. Never helped my migraines, and in fact they have gotten way worse over the years. I’m betting your doctor is treating you for anxiety, not migraines. Most don’t acknowledge or have much knowledge about migraines with dizziness. I had to go all the way to Duke University to be told doctors are just now understanding migraines better. They were always thought to be caused by blood vessels…now they know it’s more nerve related. I’ve also found most regular, family doctors are confused by this disorder and go straight to thinking it’s anxiety driven vs it causing the anxiety. Anyway, hope this helps! :slight_smile:


#3

Lexapro is on the Johns Hopkins’ Vestibular Clinic as one of many medicines that can possibly be a migraine preventative med. I am supposed to try it, have not done so yet. Just wanted to tell you some people find relief from it. I don’t think the relief is as common as it is with Amitriptyline or Nortriptyline, but it’s another option for those of us who can’t tolerate the tricyclics.

In the very beginning of my MAV I was on Zoloft (I forget the dosage, probably the lowest starting dose) for 3-4 months and I never noticed any side effects or it helping. The neurologist I was seeing at the time didn’t have me try to increase the dose and back then I didn’t know any better to ask. I blindly trusted him, which hurt me in the long run.

Please update us if you try the Lexapro and I will do the same. :slight_smile:


#4

I hope it helps you! It just never has helped me as far as the dizziness or migraines. I’m sure it helps me not be as anxious about them as I would be otherwise, but has never alleviated the problem. Keep me posted on how you do! :slight_smile:


#5

@mgstegner Thank you! Yes I hope so too. I am rather unclear on how it’s supposed to help the dizziness, and for me the dizziness is the main symptom.


#6

Thank you for your replies! I will keep you updated and see if it works well. It’s my first preventative treatment, so there’s always more options if it doesn’t help.


#7

Are you on any other meds that have helped your MAV beside the Lexapro?


#8

I’ve tried LOTS of medications, but haven’t had much luck. I take Advil when things get bad…for whatever reason the anti-inflammatory calms things down. Unfortunately, I worry that taking Advil will come back to bite me one day, as it’s not good to take often and long term. I also have Relpax for an abortive medicine when I get a migraine with aura. That is a huge help, and luckily I haven’t had to take many because they cost me $100 for 9 pills. Other than that, I’ve had the best luck with Klonopin and Ativan. That being said, I would never necessarily recommend that course of medicines to anyone. I take a .5 Klonopin at bedtime and 1/2 to 1/4 a .5 Ativan in the morning. I’m guessing the benzos work because they keep the nerves responsible for this disorder calm. The unfortunate side of those meds is your body gets addicted to them, and I’ve heard stories of people having a terrible time coming off them. As of now though, I’ve been feeling better than I have in years, so I guess I’m okay with the trade off. I also started taking a low dose birth control back over the summer, as my hormones definitely play a major part for me. My worst days are the 2- 3 days leading up to my period and the week of my period. As of spring 2016 I was having up to 3 migraines with aura a week, and was dizzy almost 24/7. Unfortunately, I gained weight on birth control, so am now on my 3rd month of applying progesterone cream from day 14 through end of period. I think it’s working, but not 100% sure just yet. Fall of 2015 and spring of 2016 were by far the worst 9 months of my life since this whole nightmare started 10 years ago, so I’ve been very open to trying anything recommended by doctors. Many of them had horrible side effects for me, so I’m just coasting for now and hoping things stay like they are right now. :slight_smile:


#9

I’ve been trying to stay off Valium as much as possible because I’ve also heard horrible withdrawal stories when coming off of it, but so far it’s the only thing that takes the edge off the anxiety and I’m able to function a little better. Now I’m willing to give something else a try! Have you had any side effects on the Lexapro?


#10

Is that where your neuro is or your old neuro? Just curious because I live in the area.


#11

@Jnat Neither actually. My first neurologist had his own practice. I saw the specialist at Hopkins between the two, but because he only has 2 clinic days a month (the rest is research) he can’t follow up with patients regularly. I’m currently seeing one at St. Agnes who doesn’t seem to be the best MAV expert but does seem committed to getting me better.


#12

Do you mind messaging me details? Sounds like we are in the same area and possibly saw the same doctor…


#13

Just did I think, I’ve never initiated the private messaging on here. :slight_smile:


#14

No, I’ve never had any bad side effects from Lexapro. I’ve been on it for a long time though. I don’t know many people that have bad side effects on it though. Hope that helps!


#15

Hi there mgstegner can I ask how you went with the progesterone cream.? Im on week 5 of Zoloft and still getting horrible migraine attacks that are brought on by my hormones. I know thy are playing a hug part in all his. I have been diagnosed with vestibular neuritis, and would love to know how you are these days as it was some time ago you posted this.


#16

Hi Jo. I have been on Zoloft for 3 mths. Can I ask what your symptoms are? I’m looking to change to one of the tricyclics as sert isn’t doing anything for my symptoms.


#18

Hi Nat, My symptoms prior to starting Zoloft were what I had from Vestibular neuritis… my eyes being very sensitive to florescent lights, computer screens. Headaches, stiff neck, derealisation. Anxiety and dizziness. I have found the Zoloft has helped with the anxiety so far but I have had 3 terrible migraine attacks since stating the med. I know these are linked to my hormones and I have to be honest im not sure whether to keep going on the Zoloft or quit and try nortriptyline. Im off to my Dr tomorrow to ask. To be honest she being a GP docent know a lot about vestibular issues. I asked to go on the Zoloft. Ive tried topamax but had terrible side affects. How are you going on the Zoloft ?

When I first started on the Zoloft I felt extreme anxiety and insomnia. Now I feel so fatigued and out of it. I want to sleep as my head feels so heavy and headachy. My eyes still feel strained and sore. My neck is really tight and sore also. I was told by another GP to give it a least 8 weeks. Im really not sure what to do.


#21

Hi Jo. Thanks for your reply’s. It’s so tricky to know what drug is doing what! I have recently upped my Zoloft and I’m very anxious again. I too have a constant headachy/ floaty head. My worst symptom is the derealisation. I feel detached and the world looks dreamy and slow. Can you relate? Can I ask how you know this is hormones? As mine started when I was heavily pregnant 3 weeks after a bad flu like virus. Also get ear fullness and popping.


#23

yes Nat, your description fits me also. Im a bit to frightened to up the dose to be honest. Maybe its a slow process, to see results. Did your Dr or neurologist prescribe Zoloft to you? The reason I know this is hormone related for me is because Ive always had migraines over the years… some have been tension related and some correlating with my cycle. In the last 2 years its no doubt related to my hormones as Im 49 years old and my Dr has confirmed I in the peri menopause phase. But my cycle has finished this month and I still have a headache I just can’t seem to shake with the description of symptoms you described. Have you always suffered migraines ?


#24

zoloft in my opinion doesn’t really have any major side effects so may be worth upping it. What mg are you on? No I have no history of migrane although my dad, nan does and my brother was diagnosed with labs 6 years ago but still has episodes of dizziness blocked ears etc. I feel as if I want to put a pin in my head and my ears and release air then I will feel as if I’m back. It always feels as if there is an invisible screen between me and the world! It’s all so strange but brings on so much anxiety/depression which I’ve never really had in my life.